|New and Improved! EvidenceAlerts has been re-designed to optimize function on all media devices. Content, alerting and search functions remain the same, but appearance on tablets and smart phones has been enhanced. Feedback most welcome!|
BACKGROUND: Bisphosphonates are effective in reducing hip and osteoporotic fractures. However, concerns about atypical femur fractures have contributed to substantially decreased bisphosphonate use, and the incidence of hip fractures may be increasing. Important uncertainties remain regarding the association between atypical femur fractures and bisphosphonates and other risk factors.
METHODS: We studied women 50 years of age or older who were receiving bisphosphonates and who were enrolled in the Kaiser Permanente Southern California health care system; women were followed from January 1, 2007, to November 30, 2017. The primary outcome was atypical femur fracture. Data on risk factors, including bisphosphonate use, were obtained from electronic health records. Fractures were radiographically adjudicated. Multivariable Cox models were used. The risk-benefit profile was modeled for 1 to 10 years of bisphosphonate use to compare associated atypical fractures with other fractures prevented.
RESULTS: Among 196,129 women, 277 atypical femur fractures occurred. After multivariable adjustment, the risk of atypical fracture increased with longer duration of bisphosphonate use: the hazard ratio as compared with less than 3 months increased from 8.86 (95% confidence interval [CI], 2.79 to 28.20) for 3 years to less than 5 years to 43.51 (95% CI, 13.70 to 138.15) for 8 years or more. Other risk factors included race (hazard ratio for Asians vs. Whites, 4.84; 95% CI, 3.57 to 6.56), height, weight, and glucocorticoid use. Bisphosphonate discontinuation was associated with a rapid decrease in the risk of atypical fracture. Decreases in the risk of osteoporotic and hip fractures during 1 to 10 years of bisphosphonate use far outweighed the increased risk of atypical fracture among Whites but less so among Asians. After 3 years, 149 hip fractures were prevented and 2 bisphosphonate-associated atypical fractures occurred in Whites, as compared with 91 and 8, respectively, in Asians.
CONCLUSIONS: The risk of atypical femur fracture increased with longer duration of bisphosphonate use and rapidly decreased after bisphosphonate discontinuation. Asians had a higher risk than Whites. The absolute risk of atypical femur fracture remained very low as compared with reductions in the risk of hip and other fractures with bisphosphonate treatment. (Funded by Kaiser Permanente and others.).
|Family Medicine (FM)/General Practice (GP)|
|General Internal Medicine-Primary Care(US)|
This well-designed observational study confirms what we tell our patients: the benefits of bisphosphonates outweigh the excess risk for atypical femur fractures. This study provides important data to support counseling on risk factors and the duration effect.
Critically important information to discuss during shared decision-making on bisphosphonate treatment in osteoporosis. And a reminder to stop treatment after 5 years in most circumstances.
This helps greatly to inform the conversation between clinician and patient when it comes to possible side effects of these important and under-utilized medications. Anyone who treats individuals with osteoporosis needs to know this.
Bisphosphonates are proven to reduce both hip and spine fragility fractures, but concerns about first osteonecrosis of the jaw and then atypical femur fractures have dissuaded many patients from taking them. This useful study puts some hard numbers on the relative risk of preventing hip fractures and causing femur fractures.
The magnitudes and risk factors were new to me and are likely important.